Two Cases of Myasthenia Gravis Seen With Ipilimumab

Nick Mulcahy

April 29, 2014

The use of ipilimumab (Yervoy, Bristol-Myers Squibb) for the treatment of melanoma has been associated with the development of myasthenia gravis, an autoimmune neuromuscular disorder that manifests as muscle weakness and fatigue, according to a report published April 28 in the Journal of Clinical Oncology.

The report, which describes 2 cases, is the first in the medical literature of ipilimumab-associated myasthenia gravis, according to the authors, led by Douglas Johnson, MD, of Vanderbilt University Medical Center in Nashville, Tennessee.

Myasthenia gravis affects the neuromuscular junction and is characterized by weakness than can involve the ocular, bulbar, respiratory, and limb muscles.

The authors also observe that other severe neurologic disorders following ipilimumab have been observed previously, including acute inflammatory demyelination polyneuropathy and an ascending motor paralysis, which shares features of both myasthenia gravis and acute inflammatory demyelination polyneuropathy.

The authors describe their 2 cases, in which myasthenia gravis manifested in differing ways, and how they treated each patient.

In both cases, Dr. Johnson and his coauthors treated the patients with prednisone because "most" ipilimumab-induced adverse events are responsive to corticosteroids, they say.

The first patient, a 69-year-old woman who developed metastatic melanoma after an initial presentation of localized disease, had predominantly ocular and bulbar symptoms of myasthenia gravis.

However, her strength improved "markedly" and she now only complains of mild fatigue, while receiving a dose of prednisone 40 mg per day.

Earlier, she had shortness of breath, worsening dysphagia, fatigable weakness, and an inability to hold up her head, and was hospitalized as a result. Her other symptoms included bilateral fatiguing ptosis, dysconjugate eye movements with decreased horizontal gaze, and weakness of the orbicularis oculi and oris. The symptoms developed most notably after her third dose of ipilimumab.

The second patient, a 73-year-old woman who had metastatic disease, presented with shortness of breath and limb muscle weakness that are also characteristic of the neuromuscular disorder.

The second patient, say the authors, developed her symptoms of myasthenia gravis after 2 doses of ipilimumab. She was treated with high-dose corticosteroids and pyridostigmine with gradual improvement in her muscle strength over the next 8 weeks. Ipilimumab was discontinued permanently. Her disease progressed despite chemotherapy and other treatments, and she eventually declined with further disease burden and died.

The authors explain how myasthenia gravis may come about in these patients.

Autoantibodies to the acetylcholine receptor (AChR) or muscle-specific tyrosine kinase are believed to be responsible for the clinical features. T lymphocytes also seem to play a role in the pathogenesis of myasthenia gravis by binding to the AChR and stimulating antibody production, they write.

Acetylcholinesterase inhibitors (eg, pyridostigmine) are generally used as first-line therapy for myasthenia gravis to "potentiate the action of acetylcholine in the neuromuscular junction and to alleviate symptoms," the authors say.

However, most patients require additional immunomodulatory therapy including corticosteroids, they add.

Various authors report financial relationships with industry, including Bristol-Myers Squibb.

J Clin Oncol. 2014. Full report

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....